Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

July 10, 2016Shelby County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 10, 2016, 5:13 PM CDT for Shelby County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2016, 5:13 PM CDT (22:13 UTC)
Expired
Jul 10, 2016, 5:45 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 19 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS84 KBMX 102213
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT SUN JUL 10 2016
 
ALZ024-025-102245-
JEFFERSON AL-SHELBY AL-
513 PM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHELBY AND SOUTH
CENTRAL JEFFERSON COUNTIES UNTIL 545 PM CDT...

AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HOOVER METROPOLITAN STADIUM...OR NEAR HELENA...MOVING NORTHEAST AT 15
MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN BIRMINGHAM...HOOVER...VESTAVIA HILLS...PELHAM...
HELENA...ROSS BRIDGE...BLUFF PARK...MEADOWBROOK...
OAK MOUNTAIN STATE PARK...HOOVER METROPOLITAN STADIUM...
PATTON CREEK...RIVERCHASE GALLERIA AND OAK MOUNTAIN AMPHITHEATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3340 8659 3321 8679 3324 8703 3325 8703
      3325 8707 3327 8707 3343 8705
TIME...MOT...LOC 2212Z 204DEG 14KT 3333 8689 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 10, 3:22 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 10, 3:22 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
322 PM CDT SUN JUL 10 2016

.DISCUSSION...

Convection has been less intense this afternoon due to cooler low
level temperatures and weaker mid level lapse rates. Two rain
cooled outflow boundaries expanding in different directions will
be the main focus for convection through the early evening hours.
A complex over west Alabama was expanding eastward and will likely
bring thunderstorms to the remainder of north alabama. It has been
slow to propagate eastward, but has now formed into a more solid
cold pool and is picking up speed. Another boundary over southeast
Alabama has been slowly pushing northward, and will eventually
bring thunderstorms to the east-central Alabama. Expect most of
the convection to dissipate into showers by 9 or 10 pm due to loss
of daytime heating. Based on activity late Saturday night, there
could be additional showers develop close to the upper trof axis
after midnight, and kept small rain chances along and north of
I-20.

The overall upper pattern will change much during the upcoming
week. There will be a zonal flow pattern across the northern
United States will several short wave trofs passing to the north
of Alabama. Alabama will be in a relative weakness in the upper
height pattern thanks to upper highs centered off the Florida
coast and another one over the Southern Plains States. This will
provide the area with a least a chance of mainly afternoon
thunderstorms each day. The models do indicate the upper high
over Texas expanding eastward by the weekend, so rain chances
could lessen with highs climbing into the middle 90s.

58/rose

&&

.AVIATION...
18Z TAF Discussion.

Numerous showers and thunderstorms are expected this afternoon.
Added a TEMPO group for TSRA at all sites during the most
favorable window for convection. Thunderstorms will diminish after
sunset tonight. Patchy areas of MVFR fog may be possible around
sunrise tomorrow where the heaviest rain falls. Winds will be
light and variable outside of gusty winds associated with
thunderstorms.

32/Davis

&&

.FIRE WEATHER...

Temperatures will be near or slightly above normal through the
upcoming week with a chance of mainly afternoon thunderstorms each
day. No fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  89  71  90  71 /  50  50  40  40  20
Anniston    71  90  71  90  72 /  40  50  40  40  20
Birmingham  74  89  75  91  75 /  60  50  30  40  20
Tuscaloosa  72  90  72  92  74 /  60  50  30  30  20
Calera      72  91  72  91  74 /  50  50  30  30  20
Auburn      72  90  73  92  73 /  60  50  30  30  10
Montgomery  73  91  74  94  74 /  60  50  20  30  10
Troy        72  92  73  93  73 /  50  50  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 10, 4:50 AM CDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 AM CDT SUN JUL 10 2016

ALZ011>015-017>050-111300-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
450 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 10, 2:50 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT SUN JUL 10 2016

ALZ048-050-102030-
BARBOUR AL-RUSSELL AL-
250 PM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RUSSELL AND
NORTHEASTERN BARBOUR COUNTIES UNTIL 330 PM CDT...

AT 249 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAWKINSVILLE...OR 9 MILES NORTHWEST OF EUFAULA. THIS STORM WAS NEARLY
STATIONARY.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAWKINSVILLE...LAKEPOINT RESORT STATE PARK...BATESVILLE...
LUGO AND TWIN SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3208 8505 3206 8506 3203 8506 3203 8505
      3190 8518 3200 8538 3221 8525 3213 8506
      3210 8505
TIME...MOT...LOC 1949Z 209DEG 4KT 3200 8526

32/DAVIS
Special weather statement, Jul 10, 3:13 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT SUN JUL 10 2016

ALZ030-039-102100-
MARENGO AL-SUMTER AL-
313 PM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SUMTER AND NORTHWESTERN
MARENGO COUNTIES UNTIL 400 PM CDT...

AT 312 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COATOPA...OR 7 MILES EAST OF YORK. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEMOPOLIS...YORK...LINDEN...CUBA...JEFFERSON...COATOPA...PIN HOOK...
KINTERBISH...DUG HILL...LILITA...WARD...BELMONT...
U.S. 80 AND AL 28...DEMOPOLIS LOCK AND DAM...OAKCHIA...
DEMOPOLIS MUNICIPAL AIRPORT...OLD MALLARD AIRPORT...MCDOWELL...
BELLAMY AND I 20 WELCOME CENTER AT CUBA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3250 8840 3260 8806 3262 8787 3260 8786
      3259 8790 3253 8786 3254 8785 3253 8785
      3230 8778 3231 8797 3230 8794 3228 8801
      3231 8798 3231 8799 3228 8802 3231 8802
      3231 8842
TIME...MOT...LOC 2012Z 246DEG 3KT 3246 8818

32/DAVIS
Special weather statement, Jul 10, 3:16 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
316 PM CDT SUN JUL 10 2016

ALZ048-102100-
RUSSELL AL-
316 PM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL COUNTY UNTIL 400
PM CDT...

AT 315 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RUSSELL COUNTY SPORTS COMPLEX...OR 10 MILES SOUTHWEST OF PHENIX CITY.
THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHENIX CITY...HURTSBORO...SEALE...RUSSELL COUNTY SPORTS COMPLEX...
RUTHERFORD...PARKMANVILLE...PHENIX DRAG STRIP...HATCHECHUBBE...FORT
MITCHELL...FORT MITCHELL ACTIVITY CENTER AND UCHEE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3223 8495 3215 8541 3232 8541 3248 8500
      3245 8499 3244 8497 3242 8496 3241 8498
      3239 8497 3238 8499 3238 8497 3237 8499
      3236 8498 3234 8501 3233 8501 3230 8495
TIME...MOT...LOC 2015Z 246DEG 3KT 3233 8511

32/DAVIS
Special weather statement, Jul 10, 3:35 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 PM CDT SUN JUL 10 2016

ALZ041-043-102100-
ELMORE AL-AUTAUGA AL-
335 PM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ELMORE AND
NORTHEASTERN AUTAUGA COUNTIES UNTIL 400 PM CDT...

AT 334 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PRATTVILLE. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATTVILLE...MILLBROOK...ELMORE...COOSADA...DEATSVILLE...
JORDAN LAKE...SPEIGNER...NEW PROSPECT...JORDAN DAM...
HOLTVILLE AND WETUMPKA MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3245 8656 3268 8654 3262 8621 3249 8630
      3249 8631 3248 8631 3243 8634 3243 8639
TIME...MOT...LOC 2034Z 196DEG 4KT 3252 8643

32/DAVIS
Special weather statement, Jul 10, 3:58 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CDT SUN JUL 10 2016

ALZ023-102130-
TUSCALOOSA AL-
358 PM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TUSCALOOSA COUNTY UNTIL
430 PM CDT...

AT 358 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BINION CREEK LANDING...OR 8 MILES NORTH OF HOLT...MOVING EAST AT 15
MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN TUSCALOOSA...NORTHPORT...SAMANTHA...BULL CITY...
BANKHEAD LOCK AND DAM...BINION CREEK LANDING...
DEERLICK CREEK CAMPGROUNDS...ABERNANT...TIERCE PATTTON BRIDGE...
LAKE TUSCALOOSA...HIGHWAY 69 BRIDGE...LAKE NICOL PARK...
LAKE HARRIS...EAST BROOKWOOD...LAKE TUSCALOOSA DAM...
LAKE NICOL AND SEXTON BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3353 8732 3351 8732 3352 8727 3350 8726
      3350 8729 3348 8729 3349 8733 3347 8734
      3346 8734 3342 8725 3340 8725 3339 8723
      3337 8723 3334 8718 3332 8718 3332 8716
      3331 8716 3330 8713 3324 8759 3343 8764
TIME...MOT...LOC 2058Z 255DEG 15KT 3336 8753

32/DAVIS
Special weather statement, Jul 10, 5:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT SUN JUL 10 2016

ALZ024-025-102245-
JEFFERSON AL-SHELBY AL-
513 PM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHELBY AND SOUTH
CENTRAL JEFFERSON COUNTIES UNTIL 545 PM CDT...

AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HOOVER METROPOLITAN STADIUM...OR NEAR HELENA...MOVING NORTHEAST AT 15
MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN BIRMINGHAM...HOOVER...VESTAVIA HILLS...PELHAM...
HELENA...ROSS BRIDGE...BLUFF PARK...MEADOWBROOK...
OAK MOUNTAIN STATE PARK...HOOVER METROPOLITAN STADIUM...
PATTON CREEK...RIVERCHASE GALLERIA AND OAK MOUNTAIN AMPHITHEATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3340 8659 3321 8679 3324 8703 3325 8703
      3325 8707 3327 8707 3343 8705
TIME...MOT...LOC 2212Z 204DEG 14KT 3333 8689

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:57 PM CDTAreal Flood AdvisoryBMXWalker2 hr
Jul 10, 12:41 PM CDTSpecial Weather StatementBMXLamar34 min
Jul 10, 1:08 PM CDTSpecial Weather StatementBMXFayette52 min
Jul 10, 1:20 PM CDTSpecial Weather StatementBMXCleburne25 min
Jul 10, 1:39 PM CDTSpecial Weather StatementBMXPike51 min
Jul 10, 2:09 PM CDTAreal Flood AdvisoryBMXCleburne2 hr
Jul 10, 2:19 PM CDTSpecial Weather StatementBMXBarbour41 min
Jul 10, 2:30 PM CDTSpecial Weather StatementBMXBullock45 min
Jul 10, 2:50 PM CDTSpecial Weather StatementBMXRussell40 min
Jul 10, 3:13 PM CDTSpecial Weather StatementBMXSumter47 min
Jul 10, 3:16 PM CDTSpecial Weather StatementBMXRussell44 min
Jul 10, 3:35 PM CDTSpecial Weather StatementBMXElmore25 min
Jul 10, 3:58 PM CDTSpecial Weather StatementBMXTuscaloosa32 min
Jul 10, 5:49 PM CDTSpecial Weather StatementBMXJefferson26 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.